Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2002, 6:00 PM CDT for Archer County, Wichita County, Texas. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 6:00 PM CDT (23:00 UTC)
- Expired
- Apr 16, 2002, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Archer County, TX, Wichita County, TX
The radar
The Altus AFB radar (KFDR), 62 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:15 PM CDT | Hail 1 | Wichita Falls, TX | |
| Apr 16, 6:30 PM CDT | Hail 1.75 | Wichita Falls, TX | |
| Apr 16, 6:47 PM CDT | Hail 1.75 | Wichita Falls, TX | |
| Apr 16, 6:49 PM CDT | Hail 1 | Wichita Falls, TX | Hail was reported near Highways 79 and 287. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1518 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 162300 SVROKC TXC009-485-162345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 559 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ARCHER COUNTY IN NORTHERN TEXAS SOUTHERN WICHITA COUNTY IN NORTHERN TEXAS * UNTIL 645 PM CDT * AT 559 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER KAMAY...MOVING EAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE HOLLIDAY...KAMAY...MANKINS AND WICHITA FALLS HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3390 9891 3372 9885 3374 9843 3398 9845
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 16, 3:45 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT TUE APR 16 2002 MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA. PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR WESTERN OKLAHOMA. THUNDERSTORM DEVELOPMENT APPEARS TO BE A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD STILL BE ISOLATED TO WIDELY SCATTERED. IF STORM CAN DEVELOP... THEY SHOULD WEAKEN QUICKLY WITH SUNSET. AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS. WEAKER SURFACE GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST. WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN WYOMING. LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA. DURING OVERNIGHT HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE. WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN STALL JUST SOUTH OF AREA. CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY FARTHER NORTH. FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY. ECMWF WOULD SUGGEST ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY. FCSTID = 6 OKC 64 85 65 82 / 20 0 10 20 HBR 58 88 63 85 / 20 0 10 20 SPS 63 87 66 85 / 20 0 10 20 GAG 52 89 61 86 / 10 0 10 20 PNC 63 84 65 82 / 20 0 10 20 DUA 65 85 66 85 / 20 0 10 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 16, 12:00 PM CDT, 6 hours before
OKZ004>048-050>052-TXZ083>090-172300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.
DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN AN UPPER LEVEL STORM SYSTEM WILL MOVING
NORTHEAST OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.
THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.
THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.
2Special weather statement, Apr 16, 12:55 PM CDT, 5 hours 5 minutes before
OKZ004>048-050>052-TXZ083>090-162300-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 16 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM WOODWARD...TO ALTUS...
TO MUNDAY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE LATE THIS
AFTERNOON THROUGH EARLY EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN OR NEAR
THE RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
LATE THIS AFTERNOON THROUGH MID EVENING...AND SHOULD MONITOR FOR LATER
UPDATES.
DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SPREAD ACROSS MUCH OF
CENTRAL AND EASTERN OKLAHOMA AND PARTS OF NORTH TEXAS DURING THE
MORNING IN ADVANCE OF AN UPPER LEVEL STORM SYSTEM MOVING NORTHEAST
OUT OF SOUTHWEST TEXAS. EXTENSIVE CLOUD COVER HAS LIMITED
INSTABILITY AND THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.
THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE
SOUTHWEST THIS AFTERNOON AS THE STORM SYSTEM MOVES NORTHEASTWARD
THROUGH THE AREA. CLOUDS WILL DIMINISH IN WESTERN OKLAHOMA THIS
AFTERNOON...AS THE TEXAS SYSTEM EXITS THE AREA. AT THE SAME TIME A
DRY LINE WILL PUSH INTO WESTERN OKLAHOMA. THE DECREASE IN CLOUD
COVER WILL ALLOW FOR HEATING AND DESTABILIZATION IN THE VICINITY OF
THE DRY LINE. THE CONVERGENCE AND HEATING ALONG THE DRY LINE MAY BE
SUFFICIENT TO OVERCOME THE CAP AND ALLOW A FEW THUNDERSTORMS TO
DEVELOP. INSTABILITY AND VERTICAL WIND PROFILES WILL REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS...IF THE
CAP CAN BE BROKEN.
THREAT TABLE...
VALID THROUGH 700 AM CDT WED APR 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL LEAD TO
POSSIBLE FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS AFTERNOON. A FIRE WEATHER WATCH IS IN EFFECT.
IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY DUE TO SOUTH
WINDS TO SOUTHWEST WINDS AVERAGING 15 TO 30 MPH.
2Local storm report, Apr 16, 5:17 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 4 N MABELLE TX 1.00 INCH HAIL
04/16/02 BAYLOR QUARTER SIZE HAIL REPORTED
BY COOP OBSERVERLocal storm report, Apr 16, 5:45 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM 6 NNE DUNDEE TX .75 INCH HAIL
04/16/02 ARCHER REPORTED BY COOP OBSERVERLocal storm report, Apr 16, 5:49 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK...CORRECTED LOCATION...
549 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM 6 NNW DUNDEE TX .75 INCH HAIL
04/16/02 ARCHER REPORTED BY COOP OBSERVERLocal storm report, Apr 16, 5:52 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM 6 NNW DUNDEE TX .88 INCH HAIL
04/16/02 ARCHER NICKEL SIZE HAIL REPORTED
BY COOP OBSERVERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:38 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 37 min |
| Apr 16, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 45 min |
| Apr 16, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.